Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Sep 6, 2021, 3:08 PM EDT for Piscataquis County, Maine. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2021, 3:08 PM EDT (19:08 UTC)
- Expired
- Sep 6, 2021, 4:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Caribou, ME
- Hail
- 0.50 in
- Wind
- 40
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WWUS81 KCAR 061908
SPSCAR
Special Weather Statement
National Weather Service Caribou ME
308 PM EDT Mon Sep 6 2021
MEZ004-005-010-062015-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
308 PM EDT Mon Sep 6 2021
...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 415 PM
EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ripogenus, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patten, Mount Katahdin, Ripogenus, Baxter State Park, Katahdin Woods
and Waters National Monument, South Branch Pond, Stacyville and
Katahdin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4564 6919 4578 6931 4619 6883 4589 6846
TIME...MOT...LOC 1908Z 232DEG 27KT 4574 6916
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
BloomerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Sep 6, 1:49 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 6, 1:49 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Caribou ME 149 PM EDT Mon Sep 6 2021 .SYNOPSIS... A cold front moves across the area later today into tonight. High pressure builds over the region Tuesday, followed by another cold front Wednesday. The front will slowly cross Wednesday night into Thursday. High pressure builds Friday into Saturday. && .NEAR TERM /THROUGH TONIGHT/... 150 pm update... Storms hv developed acrs the northwest this aftn in favored region of upr lvl jet. Line of convection rmns ahead of vigorous s/wv moving thru the Adirondacks, ahead of main cold front. Hv adjusted pops to account for convection dvlpng ahead of the main line but this was the only chg needed for the afternoon update. Still expecting storms to produce gusty to possibly damaging winds in a low cape, high shear environment as the main line advances into FA after 21z. Previous Discussion... Scattered showers will continue to move eastward this morning with decreasing coverage as a warm front lifts northeast into the Maritimes. South winds contributing to low clouds and fog will gradually shift southwest through the morning. The resulting downsloping and drying winds will erode thicker low level cloud cover in favor of a scattered to broken cumulus field by the afternoon. Conditions are expected to remain dry from late morning through early afternoon with temperatures warming into the low to mid 70s. A vigorous shortwave trough will then move into the area from the west by mid to late afternoon, resulting in shower and thunderstorm development over western Maine. Activity will quickly progress eastward during the late afternoon and evening. Some storms may produce strong wind gusts and small hail. The environment will feature only modest instability and very strong shear with 0-6km bulk shear of around 40 to 50 kts and MLCAPE generally around 250 to 750 j/kg. Strong dynamic forcing for ascent from the shortwave and divergence within the left exit region of a 140kt upper level jet streak will compensate somewhat for weaker instability. Stronger updrafts and multi- cell clusters will be capable of organizing into bowing segments capable of strong wind gusts. Downsloping winds and pockets of clearing will act to steepen low level lapse rates and deepen mixing heights during the afternoon. This, combined with some modest dry air aloft will further support potential for gusty winds in any stronger storms. Lower freezing levels around 8 to 9kft AGL and a significant percentage of CAPE within the -10 to -30C hail growth zone may also support some hail with the stronger cells. The Storm Prediction Center has added much of the area into a marginal risk of severe thunderstorms and enhanced wording was maintained from around Bangor to Calais northward. Most of the area will dry out before midnight with just isolated showers lingering across the Saint John Valley as the shortwave exits into the Maritimes and a cold front sweeps through the area. Skies will clear Downeast, while low clouds persist across the north. Lows will fall to near normal levels in the low to mid 50s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Drying out on Tuesday w/the W winds. There is an upper level disturbance that is expected to pass through the region. There is some vorticity advection w/this feature as shown by the 00Z NAM and ECMWF. There appears to be enough moisture available around 850mbs to allow for some isolated to scattered showers across far northern and western areas. Followed the daycrew's thinking of 20-30% pops in the aforementioned areas. Any rainfall amounts from this activity will be </= 0.01". Afternoon temps will be near normal for the 1st week of September. High pres ridge will build in to the region Tuesday night allowing clear skies and light W winds. This will allow for some radiational cooling, which in turn will allow for temps to drop into the mid/upper 40s by early Wednesday morning across the n and w, while central and the Downeast, including the coast w/lower 50s. Wednesday will start out dry w/the high pres ridge shifting to the e. A SSE flow to set up across the region ahead of an apchg occluded front from the eastern Great Lakes region. The latest runs of the long range guidance including the ECMWF and GFS have backed the arrival of showers by about 6 hrs. This will mean a drier scenario on Wednesday at least through late in the day before the showers arrive. A mild day w/temps in the 70s. This all depends on the later trends of the guidance remaining w/this setup. Another thing pointing to a later arrival is that the occluded front appears to be aligned w/the upper sw flow which would slow up the front's forward progression. Decided to go ahead and back up the timing of the showers by at least 3 hrs, which means showers moving into western areas by late Wednesday afternoon. Shower chances increase Wednesday night as the front slowly moves toward the region. The upper trof is forecast to sharpen up and tap into some deeper moisture from sern US. This setup would allow for that moisture to transported northward w/the threat for some heavy rainfall at times by early Thursday morning. Attm, that threat appears to situated across western areas as depicted by the latest ECMWF. The GFS is somewhat similar but a tad faster w/its movement. The GFS does show some elevated instability early Thursday morning mainly across the sw areas in response to some WAA to aid in tstm potential. This would enhance rainfall rates. Decided to carry a mention of tstms in the aforementioned areas for early Thursday morning. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The occluded front is forecast to slowly move across the region Thursday into Thursday night w/the upper trof continuing to sharpen and bringing that deeper moisture into the region. As the daycrew pointed out, PWs 1-1.50 inches are forecast and w/the threat for some tstms, heavy rainfall is possible. This rainfall is definitely needed as streamflows and river levels are very low along w/reports of low groundwater levels. An interesting scenario could be setting up later Thursday night into Friday. The ECMWF shows the front apchg the coast and stalling along the coast as it w/Hurricane Larry moving up the wrn Atlc. This could allow for a period of heavy rain along the eastern sections of the CWA into Friday afternoon. The 00Z GFS is much faster w/moving the front to the east by Friday morning. A look at the Canadian guidance shows it's solution to be somewhat similar to the ECMWF, but has Hurricane Larry further e. For now, decided to stay w/consistency from the daycrew and leaned w/the NBM and have 30% pops along the eastern sections through Friday. It will be interesting to see how the things trend w/the later model guidance runs. It will continue to be mild w/afternoon temps in AOA 70F. Saturday looks to be a drier day w/high pres moving across the region. Another frontal system could affect the region by Sunday w/another round of showers. For now, stayed w/20-30% pops. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: VFR conditions for all but BHB early this afternoon. BHB will remain IFR through 01z and then rapidly improve to VFR after this time with cold frontal passage. Northern terminals will see MVFR showers after 22z with embedded tstms expected. BGR will improve to VFR after 00z with HUL, PQI, CAR diminishing to MVFR after this time in low-level stratocu. FVE likely to drop to IFR overnight before improving to low MVFR Tue morning. SHORT TERM: Tue-Tue night...VFR for all sites. W wind 5-15kts. Wed into Wed night...VFR for Wed, w/the exception of KBGR/KBHB as conditions could drop to MVFR/IFR by late in the afternoon. S wind 10-15 kt for Wed. Conditions are expected to deteriorate to IFR fall all the terminals by late at night. Periods of heavy rainfall possible w/the threat for tstms for KBGR and KBHB. S winds 10 kts. Thu into Fri...MVFR/IFR for all terminals w/showers. There will be times when conditions drop to LIFR at times, w/heavy rainfall possibly in some tstms. S winds around 10 kts Thu into Thu night, becoming WSW on Fri. && .MARINE... NEAR TERM: Patchy fog is expected today through this evening before a cold front passes through and clears fog out later tonight. Seas around 2 to 4 feet are expected. Winds were reduced due to strong stability over the waters. SHORT TERM: Quiet into Wed w/W winds 10-15 kt becoming S on Wed at 10-15 kt w/gusts hitting the lower 20s. Seas of 2-3 ft on Tue will build be building to 4-5 ft by later Wed afternoon. SCA headlines may be needed by Wed evening as seas build to 5-6 ft w/a long period swell developing from Hurricane Larry. S winds also will increase to 15-20 kt w/gusts near 25kt. Seas will remain elevated through the end of the week. Swell increases above 15 seconds Thu evening with seas approaching 10 feet Friday evening. S winds 10-15 kt through Thu shifting to the SW on Fri. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Farrar/MStrauser Short Term...Hewitt Long Term...Hewitt Aviation...Farrar/Hewitt Marine...Farrar/MStrauser/Hewitt
Hazardous weather outlook, Sep 6, 10:16 AM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1016 AM EDT Mon Sep 6 2021 MEZ001>006-010-011-015>017-031-032-071430- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 1016 AM EDT Mon Sep 6 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Showers and thunderstorms will move across the area from mid to late afternoon. Storms may contain strong wind gusts and hail. A severe thunderstorm with damaging winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-071430- Coastal Hancock-Coastal Washington- 1016 AM EDT Mon Sep 6 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Long period swells are expected to build into the Gulf of Maine late this week as Hurricane Larry passes well south of the region. This could lead to some high surf, dangerous rip currents, and minor splashover later this week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-071430- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1016 AM EDT Mon Sep 6 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 6, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
308 PM EDT Mon Sep 6 2021
MEZ004-005-010-062015-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
308 PM EDT Mon Sep 6 2021
...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 415 PM
EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ripogenus, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Patten, Mount Katahdin, Ripogenus, Baxter State Park, Katahdin Woods
and Waters National Monument, South Branch Pond, Stacyville and
Katahdin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4564 6919 4578 6931 4619 6883 4589 6846
TIME...MOT...LOC 1908Z 232DEG 27KT 4574 6916
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BloomerThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:14 PM EDT | Special Weather Statement | CAR | Aroostook | 61 min |
| Sep 6, 3:29 PM EDT | Special Weather Statement | CAR | 61 min | |
| Sep 6, 4:00 PM EDT | Special Weather Statement | CAR | 60 min | |
| Sep 6, 4:12 PM EDT | Special Weather Statement | CAR | Aroostook | 63 min |
| Sep 6, 4:29 PM EDT | Special Weather Statement | CAR | Piscataquis | 46 min |
| Sep 6, 5:03 PM EDT | Special Weather Statement | CAR | Penobscot | 57 min |
| Sep 6, 5:10 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 50 min |
| Sep 6, 5:20 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 40 min |
| Sep 6, 5:23 PM EDT | Special Weather Statement | CAR | Aroostook | 52 min |
| Sep 6, 6:04 PM EDT | Special Weather Statement | CAR | 56 min | |
| Sep 6, 6:21 PM EDT | Flash Flood Warning | CAR | Aroostook | 100 min |
| Sep 6, 6:40 PM EDT | Areal Flood Advisory | CAR | Aroostook | 59 min |
| Sep 6, 6:51 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.